Wyoming, 2007

Funnel Clouds in Wyoming, July 26, 2007

July 26, 2007 · NWS RIW · 2 events in 2 counties and zones

A very moist airmass and low-level upslope flow generated low clouds east of the Continental Divide. Early afternoon reports of funnel clouds were received from Fremont and Johnson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A very moist airmass and low-level upslope flow generated low clouds east of the Continental Divide. Early afternoon reports of funnel clouds were received from Fremont and Johnson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 1:36 AM MST, 9 hours 39 minutes earlier.

Area forecast discussion, Jul 26, 1:36 AM MST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
236 AM MDT THU JUL 26 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
MCS COMPLEX HAS BEEN DECAYING OVER THE PAST SEVERAL HOURS...THOUGH
SOME LIGHT RAIN SHOWERS AND MODERATE THUNDERSTORMS EXIST MAINLY
OVER NATRONA AND JOHNSON COUNTY. SHORTWAVE HAS BEEN EVIDENT ON
RADAR FROM LATE EVENING ON FROM ITS CIRCULATION AND IS CENTERED
OVER NORTHWEST NATRONA COUNTY AS OF 07Z. QUITE A BIT OF RAIN FELL
THIS PAST EVENING WITH MANY REPORTS OF FLOODING ON THE OUTSKIRTS
OF CASPER AND IN THE VICINITY OF RED CANYON. 1.31 INCHES OF RAIN
FELL IN THE CITY OF RIVERTON. AIRMASS EAST OF THE DIVIDE NEARLY
SATURATED IN MOST LOCATIONS. EXPECT ANOTHER ACTIVE DAY TODAY WITH
THE POTENTIAL FOR MORE HEAVY RAIN OVER THE WIND RIVER...BIG
HORN...GREEN AND CASPER MOUNTAINS AS WELL AS THE LOWER ELEVATIONS
OF JOHNSON AND NATRONA COUNTIES. LOW LEVEL UPSLOPE FLOW IN THESE
LOCATIONS WITH AN ALREADY SATURATED AIRMASS WILL COMBINE WITH
MODERATE INSTABILITY TO INCREASE THE POTENTIAL FOR HEAVY RAIN AND
THEREFORE SOME FLOODING. SOME SHORTWAVE ACTIVITY WILL MOVE INTO EASTERN
IDAHO AND WESTERN WYOMING TODAY...SO SHOULD GET SOME INTERACTION
FROM THESE AS WELL. NAM12 SHOWING ANYWHERES FROM 3 TO 5 INCHES OF
QPF WITH THE GFS GIVING 1-3 INCHES. EVEN A FRACTION OF THIS COULD
BRING ON FLOODING PROBLEMS THIS AFTERNOON AND EVENING. THEREFORE
HAVE POSTED FLASH FLOOD WATCH FOR THESE AREAS THROUGH MIDNIGHT
TONIGHT. OTHER AREAS EAST OF THE DIVIDE WILL STILL HAVE SOME
POTENTIAL FOR FLASH FLOODING...BUT SHOULD NOT BE AS GREAT AS THOSE
LISTED ABOVE. BETTER INSTABILITY EXISTS OVER THE WEST...SO COULD
SEE SOME DECENT STORMS FIRE THERE. PLENTY OF DEW POINT OUT WEST
AND SHOULD HAVE SOME GOOD SOLAR INSOLATION. RIDGE BEGINS TO BUILD
IN FOR FRIDAY...THOUGH PLENTY OF MOISTURE AND INSTABILITY AROUND
SO EXPECT SCATTERED THUNDERSTORMS MANY AREAS IN THE AFTERNOON AND
EVENING. SHOULD START TO SEE SOME BETTER DRYING SATURDAY AS WELL
AS MUCH WARMER TEMPERATURES. STILL SOME LINGERING MOISTURE AND
INSTABILITY TO BRING THE CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

.LONG TERM...SUNDAY THROUGH THURSDAY
MINOR DIFFERENCES AND CHANGES STARTING TO OCCUR IN EXTENDED FORECAST
WITH TREND FOR A FLATTER HIGH PRESSURE RIDE OVER THE WESTERN U.S.
AND PROGRESSION ALONG THE POLAR FRONT ACROSS SOUTHERN CANADA FROM
GULF OF ALASKA LOW PRESSURE CENTER. LARGER...MORE ORGANIZED TROUGHS
NOW EJECTING EAST ACROSS CANADA AND NORTHERN MONTANA. MAIN IMPACT
SHIFTING MONSOON MOISTURE TO THE SOUTH A BIT AND BRINGING SOUTH WEAK
COOL SURGES FROM CANADA SLIGHTLY COOLING TEMPERATURES. EXTENDED
MODELS DIFFER MOST WITH TIMING AND LOCATIONS OF CANADIAN TROUGHS WHILE
IN VERY GOOD AGREEMENT WITH RIDGE OVER THE WEST. STILL EXTENDED FORECAST
WILL BE LARGELY DOMINATED BY MESOSCALE CONVECTION OVER THE REGION WHICH
LARGER SCALE EXTENDED MODELS DO NOT HANDLE WELL OVERALL.

&&

.AVIATION...
SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST THE EAST AND CENTRAL
PARTS OF THE AREA. LOCAL MVFR CONDITIONS WILL OCCUR IN THIS AREA.
SHOWERS WILL RETURN OVER THE WEST THIS MORNING WITH LOCAL MVFR
CONDITIONS AND MOUNTAIN OBSCURATIONS IN HEAVIER RAIN SHAFTS.
AFTERNOON SHOWERS AND STORMS WILL SPREAD OVER THE AREA MAINLY
AFTER 19Z. MVFR TO IFR CONDITIONS WILL OCCUR IN AREAS OF VERY HEAVY
RAIN. WIND GUSTS AROUND 30 KNOTS MAY ALSO OCCUR NEAR STORMS.

&&

.FIRE WEATHER...
ANOTHER ACTIVE DAY IN STORE ACROSS THE AREA WITH THUNDERSTORMS
FIRING AGAIN THIS AFTERNOON AND EVENING. HEAVY RAIN AND LIGHTNING
WILL GAIN BE THE PRIMARY THREATS...WITH SOME LOCALIZED FLOODING
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE WIND RIVER
MOUNTAINS...GREEN MOUNTAINS...BIG HORN MOUNTAINS...CASPER
MOUNTAIN...AND THE LOWER ELEVATIONS OF NATRONA AND JOHNSON
COUNTIES THROUGH MIDNIGHT TONIGHT. TEMPERATURES WILL REMAIN ON THE
COOLER SIDE TODAY WITH HIGHER RELATIVE HUMIDITIES. A GRADUAL
WARMING AND DRYING TREND IS IN STORE BEGINNING FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR WYZ008>011-015-016-
018>020-022.

&&

SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Jul 26, 4:01 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MDT THU JUL 26 2007

WYZ001>020-022>030-271101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MDT THU JUL 26 2007

...FLASH FLOOD WATCH IN EFFECT FOR THE LOWER ELEVATIONS OF JOHNSON
AND NATRONA COUNTIES...LANDER FOOTHILLS...WIND RIVER MOUNTAINS...BIG
HORN MOUNTAINS...GREEN AND RATTLESNAKE MOUNTAINS AND CASPER MOUNTAIN
THROUGH MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A VERY MOIST AIRMASS WILL ONCE AGAIN EXIST OVER WESTERN AND
CENTRAL WYOMING...INCREASING THE POTENTIAL FOR VERY HEAVY RAIN
PRODUCING THUNDERSTORMS WITH SOME LOCALIZED FLASH FLOODING POSSIBLE.
OTHERWISE...FREQUENT LIGHTNING AND WIND GUSTS TO 35 MPH CAN BE
EXPECTED.  THE GREATEST POTENTIAL FOR FLASH FLOODING WILL BE THE
LOWER ELEVATIONS OF JOHNSON AND NATRONA COUNTIES...LANDER
FOOTHILLS...WIND RIVER MOUNTAINS...BIG HORN MOUNTAINS...GREEN AND
RATTLESNAKE MOUNTAINS AND CASPER MOUNTAIN.  A FLASH FLOOD WATCH IS IN
EFFECT FOR THESE AREAS THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DRIER AIR WILL BEGIN TO MOVE INTO WYOMING FRIDAY...DECREASING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS.  ISOLATED TO SCATTERED
ACTIVITY IS EXPECTED FRIDAY...THEN BECOMING MAINLY ISOLATED OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING TODAY AND TONIGHT.  THANK
YOU.

TRIW

The radar

The Riverton/Lander radar (KRIW), 25 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fremont

When
July 26, 11:15 AM MST
Where
Fremont County, 5 mi W of Hudson
Reported by
Public
Coordinates
42.900, -108.679

Motorists on State Highway 789 and a citizen in Ethete reported a funnel cloud west of the highway between Hudson and Lander.

Funnel Cloud, Johnson

When
July 26, 11:50 AM MST to 11:59 AM MST
Where
Johnson County, 5 mi N of Buffalo
Reported by
Law Enforcement
Coordinates
44.422, -106.700

The Johnson County Sheriff's Office reported a funnel cloud near Interstate 90 between Buffalo and Lake DeSmet.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38057, 38058.